Indiana, 2015

Flash Flood and Heavy Rain in Indiana, June 21 to 22, 2015

June 21 to 22, 2015 · NWS PAH · 2 events in 2 counties and zones

Isolated thunderstorms formed along an old thunderstorm outflow boundary over southern Illinois and western Kentucky. The storms congealed into a mass of heavy rain as they propagated east across southwest Indiana in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms formed along an old thunderstorm outflow boundary over southern Illinois and western Kentucky. The storms congealed into a mass of heavy rain as they propagated east across southwest Indiana in the evening. Late at night, another mesoscale convective system increased in size as it moved southeast across southwest Indiana. This second system produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 5:32 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 21, 5:32 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 623 PM CDT SUN JUN 21 2015

UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 257 PM CDT SUN JUN 21 2015

WITH THE APPROACH AND PASSAGE OF AN UPPER LEVEL DISTURBANCE IN
ADDITION TO AN OUTFLOW BOUNDARY OR TWO LYING ACROSS PORTIONS OF OUR
AREA...EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE ACROSS
THE AREA... ESPECIALLY THE NORTHEAST HALF OF OUR CWA.

WITH DECENT MID LEVEL FLOW AND PLENTY OF INSTABILITY THE STORM
PREDICTION CENTER HAS OUTLOOKED A SLIGHT RISK FOR SEVERE STORMS
GENERALLY NORTH OF A LINE FROM GREENVILLE MISSOURI TO PADUCAH TO
HOPKINSVILLE KY. OVER SOUTHWEST ILLINOIS AND A SMALL PORTION OF
SOUTHEAST MISSOURI THERE IS AN ENHANCED RISK FOR SEVERE WEATHER.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

SHOWER AND THUNDERSTORM CHANCES WILL DIMINISH THROUGH THE EVENING
AND OVERNIGHT HOURS WITH THE PASSAGE OF THE UPPER LEVEL DISTURBANCE.
AT THIS TIME IT LOOKS LIKE THE LACK OF DEEP MOISTURE AND WEAK
RIDGING ALOFT WILL KEEP OUR REGION DRY ON MONDAY.

SHOWER AND THUNDERSTORM CHANCES RETURN MONDAY NIGHT OVER OUR FAR
NORTHERN SECTIONS AND SLOWLY MIGRATE SOUTHWARD THROUGH TUESDAY NIGHT
WITH THE APPROACH OF A FRONTAL BOUNDARY OUT OF THE PLAINS. THERE IS
A SMALL CHANCE THAT SOME OF THE STORMS COULD REACH SEVERE LIMITS ON
TUESDAY.

THE COMBINATION OF TEMPERATURES IN THE LOWER TO MID 90S AND
DEWPOINTS IN THE LOWER TO MID 70S WILL PRODUCE HEAT INDICES IN THE
100-105 RANGE EACH AFTERNOON THROUGH THURSDAY SO MAY GO WITH A HEAT
ADVISORY DUE TO THE DURATION OF THE HEAT WAVE. WILL COORDINATE WITH
SURROUNDING OFFICES.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 257 PM CDT SUN JUN 21 2015

THE LONG TERM PERIOD WILL START OFF WITH AN UPPER-LEVEL RIDGE
EXTENDING FROM THE SOUTHERN PLAINS...ACROSS THE TENNESSEE
VALLEY...TO THE SOUTHEASTERN STATES. THIS RIDGE WILL BE RESPONSIBLE
FOR HOT AND HUMID WEATHER. 850 MB TEMPS ARE FORECAST IN THE 19-22
DEG C RANGE...WHICH MEANS HIGHS WELL INTO THE 90S AND AFTERNOON HEAT
INDICES IN THE TRIPLE DIGITS AGAIN WEDNESDAY AFTERNOON.

A WEAK SURFACE BOUNDARY IN OUR AREA IS FORECAST TO MOVE NORTHEAST
DURING THE DAY ON WEDNESDAY. BEST CHANCES FOR STORMS WILL BE EAST OF
THE MISSISSIPPI RIVER...WHICH MAY PROVIDE TEMPORARY RELIEF FROM THE
HEAT.

THE UPPER LEVEL RIDGE WILL START TO ERODE/BREAK DOWN FROM THE NORTH
ON THURSDAY AND OUR AREA WILL END UP IN A NORTHWEST FLOW PATTERN. IT
LOOKS LIKE THURSDAY AND FRIDAY WILL STILL BE FAIRLY WARM AS 850 MB
TEMPS NOT VARYING TOO MUCH FROM WEDNESDAY...ALTHOUGH IT MAY BE A BIT
COOLER. VARIOUS PERTABATIONS IN THE FLOW ALOFT COULD TRIGGER
CONVECTION THURSDAY INTO FRIDAY.

BY FRIDAY NIGHT INTO SATURDAY...A SURFACE FRONT WILL MOVE THROUGH
THE REGION BRINGING THE MOST WIDESPREAD SHOWER AND THUNDERSTORM
CHANCES. BEHIND THE FRONT...A DEEP TROUGH WILL ROTATE THROUGH AND
BRING MUCH COOLER WEATHER TO THE AREA.

&&

.AVIATION...
ISSUED AT 623 PM CDT SUN JUN 21 2015

POSSIBLE MVFR FOG AT KCGI/KEVV/KOWB BETWEEN 08-12Z...OTHERWISE VFR
CONDITIONS EXPECTED THROUGH THE REST OF THE PERIOD. VCTS POSSIBLE
AT KOWB THROUGH 05Z WITH THE APPROACH AND PASSAGE OF AN UPPER
LEVEL DISTURBANCE. SOUTH TO SOUTHWEST WINDS AOB 10 KNOTS THROUGH
THE FIRST HALF OF THE PERIOD WILL INCREASE TO AROUND 10-12 KNOTS
WITH GUSTS UP TO 18 KNOTS AFTER 15Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVAITION...JP
LONG TERM/FIRE WX...CW
Hazardous weather outlook, Jun 21, 2:29 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT SUN JUN 21 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON
AND EARLY EVENING MAINLY OVER THE NORTHEAST HALF OF THE REGION.
THERE IS A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE GENERALLY
NORTH OF A LINE FROM PERRYVILLE MISSOURI TO PADUCAH TO GREENVILLE
KENTUCKY WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS. SOME ACTIVITY MAY CONTINUE INTO THE OVERNIGHT HOURS.

HEAT INDICES BETWEEN 100 AND 105 DEGREES THIS AFTERNOON WILL
CONTINUE THROUGH 7 TO 8 PM. SEE SPECIAL WEATHER STATEMENT FOR
ADDITIONAL DETAILS.

FLOODING IS OCCURRING...OR WILL SOON OCCUR...ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXCEPT FOR MONDAY...SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL
OR PART OF THE REGION THROUGH THE PERIOD. A FEW SEVERE STORMS
CANNOT BE RULED OUT ON TUESDAY.

HEAT INDICES FROM 100 TO 105 ARE EXPECTED EACH AFTERNOON DURING
THE FIRST HALF OF THE WEEK.

FLOODING IS OCCURRING...OR WILL SOON OCCUR...ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
MAINLY OVER PARTS OF SOUTHWEST INDIANA AND SOUTHERN ILLINOIS...
OTHERWISE IT IS NOT ANTICIPATED.

JP

In the hours before

Local storm report, Jun 21, 4:44 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     BLIZZARD         BENTON                  38.01N 88.92W
06/21/2015                   FRANKLIN           IL   BROADCAST MEDIA

            MINOR STREET FLOODING REPORTED.

&&

SMITTY
Local storm report, Jun 21, 4:45 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLOOD            BENTON                  38.01N 88.92W
06/21/2015                   FRANKLIN           IL   BROADCAST MEDIA

            MINOR STREET FLOODING REPORTED.

&&

SMITTY
Local storm report, Jun 21, 4:47 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     BENTON                  38.01N 88.92W
06/21/2015                   FRANKLIN           IL   AMATEUR RADIO

            LARGE TREE DOWN WITH ISOLATED POWER OUTAGES REPORTED.

&&

SMITTY
Local storm report, Jun 21, 5:14 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
06/21/2015                   SALINE             IL   LAW ENFORCEMENT

            SMALL TREE LIMBS DOWN THROUGHOUT THE COMMUNITY WITH PEA
            SIZE HAIL REPORTED NEAR THE MIDDLE SCHOOL.

&&

SMITTY
Special weather statement, Jun 21, 6:27 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
727 PM CDT SUN JUN 21 2015

ILZ075-076-220115-
WAYNE IL-JEFFERSON IL-
727 PM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND WESTERN WAYNE
COUNTIES UNTIL 815 PM CDT...

AT 726 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR IRVINGTON TO NEAR
WOODLAWN...AND MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...WAYNE CITY...WOODLAWN...BLUFORD...DIX...WALTONVILLE...
BONNIE...BELLE RIVE AND KEENES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL ILLINOIS.

LAT...LON 3826 8858 3826 8870 3823 8871 3816 8911
      3829 8915 3847 8915 3847 8870 3861 8870
      3861 8868
TIME...MOT...LOC 0026Z 246DEG 19KT 3842 8910 3826 8906
Special weather statement, Jun 21, 7:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT SUN JUN 21 2015

INZ081-082-086>088-220145-
WARRICK IN-SPENCER IN-VANDERBURGH IN-PIKE IN-GIBSON IN-
806 PM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GIBSON...NORTHEASTERN
VANDERBURGH...SPENCER...WARRICK...PIKE AND NORTHEASTERN DAVIESS
COUNTIES UNTIL 845 PM CDT...

AT 804 PM CDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ACROSS SOUTHWEST INDIANA. ONE OF THE STRONGEST STORMS
WAS NEAR FOLSOMVILLE...OR A FEW MILES EAST OF BOONVILLE...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
ANY OF THE STORMS.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...BOONVILLE...CHANDLER...FORT BRANCH...OAKLAND CITY...
PETERSBURG...SANTA CLAUS...AND DALE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
PARTS OF SOUTHWESTERN INDIANA AND NORTHWESTERN KENTUCKY.

LAT...LON 3808 8677 3793 8696 3791 8703 3816 8765
      3847 8759 3851 8717 3842 8707 3821 8707
      3820 8686 3815 8680 3812 8681 3811 8677
TIME...MOT...LOC 0104Z 293DEG 23KT 3805 8715

The radar

The Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Vanderburgh

When
June 21, 7:10 PM CST to 8:15 PM CST
Where
Vanderburgh County, Evansville
Reported by
Public
Coordinates
37.980, -87.550

Minor street flooding was reported. A spotter reported 1.3 inches of rain in one hour on the southeast side of Evansville.

Flash Flood, Spencer

When
June 22, 4:20 AM CST to 6:00 AM CST
Where
Spencer County, 2.52 mi NW of Chrisney to 1.6 mi NNE of Centerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.047, -87.061

Water was over the road at the intersection of Old Highway 231 and County Road 1000N, at the east fork of Little Pigeon Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579533, 579539.